Maine, 2020

Flooding in Maine, April 14 to 15, 2020

April 14 to 15, 2020 · NWS GYX · 3 events in 2 counties and zones

5 inches of rain in the Kennebec River basin. This rainfall in combination with melting snow resulted in minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure moved through southern Canada pushing a warm front and then a cold front through the region, producing 0.75 to 1.5 inches of rain in the Kennebec River basin. This rainfall in combination with melting snow resulted in minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 14, 1:56 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 14, 1:56 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Gray ME
256 AM EDT Tue Apr 14 2020

.SYNOPSIS...
A cold front will slide well offshore this morning. In its
wake...we'll see cooler weather with a series of weak
disturbances crossing the area through Friday accompanied by a
clouds and widely scattered rain or snow showers.

&&

.NEAR TERM /THROUGH TODAY/...
At 06z...a 980 millibar low was centered over western Quebec
with a trailing cold front through eastern Maine and our
offshore waters. Behind this boundary...we're seeing sharp
pressure rises and a secondary surge of gusty winds as drier
air spills into the forecast area. It'll be a dry day with a mix
of sunshine and clouds as a weak impulse crosses the area. Highs
will range from the 40s across the mountains to the lower and
mid 50s elsewhere. A gusty westerly wind will make it feel a bit
cooler.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/...
A series of impulses will cross the region tonight and Wednesday
accompanied by clouds and widely scattered rain and snow
showers. Lows tonight will range from the upper 20s across the
mountains to lower and mid 30s elsewhere. Temperatures on
Wednesday will be a bit cooler then today with highs ranging
from lower 40s in the mountains to upper 40s and lower 50s
elsewhere.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Gentle troughing continues through Friday morning before
transitioning to more zonal flow through Friday night. At that
point, a positively-tilted short wave will affect the northeast
Saturday, with a return to westerly flow Sunday. This activity will
move through broad troughing, stretching from the northern Plains
towards the northeastern states. Low pressure may deepen along the
coast and move northeast inside the benchmark Sunday night
into Monday, bringing widespread rain to the region with some
light snow showers over the higher terrain.

Guidance is in pretty good agreement early on, but eventually
spaghetti plots become disorganized as lower amplitude flow leads
to lower confidence in sensible weather. Temperatures will be just
below normal through Saturday, with readings increasing to the 50s
areawide with some upper 50s across the south Sunday through Monday,
followed by gradual cool off Tuesday.

The most likely time for precipitation looks like Sunday into
Monday. P-type will be mostly rain except for a rain/snow mix late
Sunday night into Monday as energy associated with a significant
short wave crosses the area. Have included chance PoPs at this time.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Short Term /Through Wednesday/...VFR. Westerly winds gusting up
to 25 kt today.

Long Term...Generally MVFR/VFR conditions at all terminals
except for brief MVFR conditions in any showers that occur,
mainly for KHIE and perhaps KLEB. Westerly winds through Friday
will become southwesterly by Sunday.

&&

.MARINE...
Short Term /Though Wednesday/...We're seeing sharp pressure
rises behind the front and a secondary surge of wind this
morning. I converted the headlines to SCAs for all waters with
the new marine package this morning. Winds and seas should begin
to drop off by later this morning with bays dropping below SCA
by afternoon...with lingering SCAs for the open waters into
tonight.

Long Term...Winds look marginal for any SCA through the period,
but seas will be above 5 ft at times through the week.
Southwesterly flow on Sunday will help drive waves to AOA 5 ft.

&&

.HYDROLOGY...
The rain has ended across the the flood watch area with several
locations receiving 2 to 4 inches of rain yesterday. The resultant
runoff and snowmelt will continue the risk of flooding through
this morning.

River forecasts are generally on track and flood warnings have
been issued for rivers expected to crest either this morning or
later today at or above flood stage.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch until 8 AM EDT this morning for MEZ012>014-021.
NH...Flood Watch until 8 AM EDT this morning for NHZ002>005.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for
     ANZ150>154.

&&

NEAR TERM...Schwibs
SHORT TERM...Schwibs
LONG TERM...Hanes
Hazardous weather outlook, Apr 14, 1:49 AM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
249 AM EDT Tue Apr 14 2020

MEZ007>009-018>020-022>028-033-NHZ001-006>015-150700-
Northern Oxford-Northern Franklin-Central Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Interior Waldo-Coastal York-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
249 AM EDT Tue Apr 14 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012>014-021-NHZ002>005-150700-
Southern Oxford-Southern Franklin-Southern Somerset-Kennebec-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
249 AM EDT Tue Apr 14 2020

...FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for south central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-150700-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
249 AM EDT Tue Apr 14 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 13, 9:28 PM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1028 PM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HEAVY RAIN       1 E LIVERMORE FALLS     44.47N 70.16W
04/13/2020  M1.15 INCH       ANDROSCOGGIN       ME   CO-OP OBSERVER

&&

SH
Local storm report, Apr 13, 9:30 PM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1030 PM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     HEAVY RAIN       NEW LONDON              43.41N 71.99W
04/13/2020  M1.37 INCH       MERRIMACK          NH   PUBLIC

&&

SH
Local storm report, Apr 14, 12:18 AM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
118 AM EDT TUE APR 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 AM     HEAVY RAIN       CAMDEN                  44.20N 69.07W
04/14/2020  M2.69 INCH       KNOX               ME   TRAINED SPOTTER

&&

ES
Local storm report, Apr 14, 12:35 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
135 AM EDT TUE APR 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     HEAVY RAIN       1 NNW AUBURN            44.11N 70.24W
04/14/2020  M1.32 INCH       ANDROSCOGGIN       ME   TRAINED SPOTTER

&&

ES
Local storm report, Apr 14, 12:53 AM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
153 AM EDT TUE APR 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 AM     HEAVY RAIN       MILFORD                 42.84N 71.66W
04/14/2020  M1.55 INCH       HILLSBOROUGH       NH   PUBLIC

&&

ES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Somerset

When
April 14, 3:04 AM EST to April 15, 1:32 AM EST
Where
Somerset County, 0.45 mi SSE of Skowhegan to 0.41 mi ESE of Skowhegan
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.765, -69.715

Low pressure moved through southern Canada pushing a warm front and then a cold front through the region, producing 0.75 to 1.5 inches of rain in the Kennebec River basin. This rainfall in combination with melting snow resulted in minor flooding with the Skowhegan gauge cresting at 41.5 KCFS which is 6.5KCFS above the flood stage. Minor flooding of an area campground was reported.

Flood, Kennebec

When
April 14, 8:29 AM EST to April 15, 4:07 AM EST
Where
Kennebec County, 1.21 mi SE of (Aug)augusta State A to 1.24 mi SW of Augusta
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.307, -69.783

Low pressure moved through southern Canada pushing a warm front and then a cold front through the region, producing 0.75 to 1.5 inches of rain in the Kennebec River basin. This rainfall in combination with melting snow resulted in minor flooding with the Augusta gauge cresting at 13.1 ft which is 1.1 ft above the flood stage. Minor flooding of parking lots in Augusta were reported.

Flood, Kennebec

When
April 14, 1:55 PM EST to 8:22 PM EST
Where
Kennebec County, 1.94 mi SSW of La Fleur Arpt to 1.17 mi S of La Fleur Arpt
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.505, -69.688

Low pressure moved through southern Canada pushing a warm front and then a cold front through the region, producing 0.75 to 1.5 inches of rain in the Kennebec River basin. This rainfall in combination with melting snow resulted in minor flooding with the North Sidney gauge cresting at 17.2 ft which is .2 ft above the flood stage. No significant impacts were reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889234, 889233, 889229.